Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 141, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 19, 2018, 6:14 PM CDT for Republic County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2018, 6:14 PM CDT (23:14 UTC)
- Expired
- Jun 19, 2018, 7:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 85 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 6:49 PM CDT | TSTM WND GST 60 | 6 Wnw Munden, KS | 50 TO 60 MPH WIND GUSTS. |
| Jun 19, 7:15 PM CDT | TSTM WND DMG | Scandia, KS | RESTAURANT OWNER HAD DOOR TORN OFF HINGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 3:38 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1171 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
318 WUUS53 KTOP 192314 SVRTOP KSC157-200015- /O.NEW.KTOP.SV.W.0141.180619T2314Z-180620T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 614 PM CDT TUE JUN 19 2018 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Republic County in north central Kansas... * Until 715 PM CDT. * At 613 PM CDT, severe thunderstorms were located along a line extending from Chester to 4 miles north of Scandia, moving southeast at 5 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Belleville, Scandia, Courtland, Cuba, Republic, Munden and Narka. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4000 9737 3982 9737 3972 9793 4000 9793 TIME...MOT...LOC 2313Z 320DEG 4KT 4001 9761 3985 9780 HAIL...<.75IN WIND...60MPH $$ Cohen
5 follow-up statements
594
WWUS53 KTOP 192320
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
620 PM CDT TUE JUN 19 2018
KSC157-200015-
/O.CON.KTOP.SV.W.0141.000000T0000Z-180620T0015Z/
Republic-
620 PM CDT TUE JUN 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR REPUBLIC COUNTY...
At 620 PM CDT, severe thunderstorms were located along a line
extending from Chester to 3 miles north of Courtland, moving
southwest at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Belleville, Scandia, Courtland, Cuba, Republic, Munden and Narka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 9737 3982 9737 3972 9793 4000 9793
TIME...MOT...LOC 2320Z 050DEG 6KT 4000 9763 3984 9788
HAIL...1.00IN
WIND...60MPH
$$
Cohen310
WWUS53 KTOP 192329
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
629 PM CDT TUE JUN 19 2018
KSC157-200015-
/O.CON.KTOP.SV.W.0141.000000T0000Z-180620T0015Z/
Republic-
629 PM CDT TUE JUN 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR REPUBLIC COUNTY...
At 629 PM CDT, severe thunderstorms were located along a line
extending from near Chester to 3 miles north of Courtland, moving
southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Belleville, Scandia, Courtland, Cuba, Republic, Munden and Narka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 9737 3982 9737 3972 9793 4000 9793
TIME...MOT...LOC 2329Z 320DEG 4KT 3999 9762 3983 9787
HAIL...1.00IN
WIND...60MPH
$$
Cohen864
WWUS53 KTOP 192336
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
636 PM CDT TUE JUN 19 2018
KSC157-200015-
/O.CON.KTOP.SV.W.0141.000000T0000Z-180620T0015Z/
Republic-
636 PM CDT TUE JUN 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR REPUBLIC COUNTY...
At 636 PM CDT, severe thunderstorms were located along a line
extending from near Chester to 3 miles northeast of Courtland, moving
southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Belleville, Scandia, Courtland, Republic, Munden and Narka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3991 9737 3984 9745 3974 9780 3972 9793
4000 9793 4000 9737
TIME...MOT...LOC 2336Z 300DEG 3KT 3998 9761 3982 9786
HAIL...1.00IN
WIND...60MPH
$$
Cohen018
WWUS53 KTOP 192352
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
652 PM CDT TUE JUN 19 2018
KSC157-200015-
/O.CON.KTOP.SV.W.0141.000000T0000Z-180620T0015Z/
Republic-
652 PM CDT TUE JUN 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR REPUBLIC COUNTY...
At 652 PM CDT, severe thunderstorms were located along a line
extending from near Narka to 4 miles north of Courtland, and are
nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Belleville, Scandia, Courtland, Republic, Munden and Narka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3991 9737 3984 9745 3974 9780 3972 9793
4000 9793 4000 9737
TIME...MOT...LOC 2352Z 342DEG 1KT 4000 9741 3985 9793
HAIL...1.00IN
WIND...60MPH
$$
Cohen825
WWUS53 KTOP 200001
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
701 PM CDT TUE JUN 19 2018
KSC157-200015-
/O.CON.KTOP.SV.W.0141.000000T0000Z-180620T0015Z/
Republic-
701 PM CDT TUE JUN 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR REPUBLIC COUNTY...
At 701 PM CDT, severe thunderstorms were located along a line
extending from near Narka to 4 miles north of Courtland, moving
southeast at 5 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Belleville, Scandia, Courtland, Republic, Munden and Narka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3991 9737 3984 9745 3974 9780 3972 9793
4000 9793 4000 9737
TIME...MOT...LOC 0001Z 320DEG 4KT 3999 9740 3984 9792
HAIL...0.75IN
WIND...60MPH
$$
CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:12 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 19, 3:12 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Topeka KS 312 PM CDT Tue Jun 19 2018 .SHORT TERM...(This evening through Wednesday) Issued at 311 PM CDT Tue Jun 19 2018 Ongoing showers and thunderstorms from the morning have continued to move across northeast Kansas this afternoon supported by outflow boundaries and ample buoyancy. With PWATS near two inches and slow storm motion, this convection displayed efficient rain rates with some areas seeing over an inch and a half an hour. Even with the slow movement across northeast Kansas, soils have been so dry that flash flooding was not observed with afternoon storms. Did have to lower some high temperatures today where cloud cover lasted the longest with highs ranging from the mid 80s in far northeast Kansas into the 90s in central Kansas. Some scattered storms have also developed behind this line of storms in north central Kansas and expect these storms to remain scattered and move north into Nebraska this evening. If any of these storms do tap into unmodified air, damaging winds or small hail would be the main hazards (mainly in north central Kansas). For tonight, the inverted trough axis currently located across west central Kansas into north central Kansas will drift into north central Kansas overnight before stalling out tomorrow. Storms will form along this boundary late this afternoon and form into an MCS in western Kansas propagating eastward towards the CWA. Short term guidance has been backing off on the timing for precipitation to enter north central Kansas with most models entering this area after 10pm. Over the past couple runs the HRRR has tended to greatly weaken/dissipate this MCS as it moves into northeast Kansas, but have continued with PoPs through the early morning to account for the NAM which brings precipitation across the entirety of northeast Kansas by early morning. The main hazards with this MCS would be damaging wind gusts, with this threat mainly limited to north central Kansas. Similar to this afternoon, there is also a threat for heavy rainfall leading to localized flash flooding. Have held off on a flood watch for now due to the scattered nature of storms later this afternoon and lack of confidence on how storms will hold together overnight. Wednesday is another one of the days where what happens in the morning will impact what evolves during the rest of the day. The surface boundary Wednesday afternoon looks to be located across the CWA with the warm sector generally in central, east central, and northeast Kansas. Another day of high CAPE low shear exists and if storms can form in the afternoon hours near the boundary, there could be some damaging winds or small hail possible. Temperatures tomorrow do look to be slightly cooler with highs in the low to mid- 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 311 PM CDT Tue Jun 19 2018 The upper trough Wednesday night deepens as it drifts southeast from eastern Nebraska to eastern Missouri by Thursday night. Any storms Wednesday/Wednesday night will weaken during the overnight hours before more chances for precipitation occur Thursday as the surface low moves east and out of central Plains. With the earlier passage of the front Wednesday night, temperatures Thursday look to be cool topping out in the mid to upper 70s. A brief period of dry weather will occur Friday morning into the afternoon, but from Friday evening through the end of the period, there look to be sporadic chances for precipitation across the CWA. Subtle waves in the flow over central Plains take place over the weekend before a stronger mid-level trough moves towards Kansas Monday night. Although temperatures warm up after Thursday and Friday, they tend to stay near climatology through the weekend only reaching into the upper 80s by Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1209 PM CDT Tue Jun 19 2018 Ongoing showers and thunderstorms at TOP/FOE may linger until 22Z with the mention of VCTS at these sites until that time. MHK looks to stay rain free until later this evening when a complex of storms moves into the area from western Kansas after 08Z. Models have varied on whether this complex of storms hold together so only have confidence to use VCTS for the overnight hours at all terminals. There may be some MVFR ceilings after 12Z tomorrow, but have only included SCT ceilings at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Heller LONG TERM...Heller AVIATION...Heller
Hazardous weather outlook, Jun 19, 3:18 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 318 PM CDT Tue Jun 19 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-202030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 318 PM CDT Tue Jun 19 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There is the potential for severe thunderstorms mainly late afternoon and this evening in north central Kansas, with the primary hazard being damaging wind gusts. Locally heavy rainfall is also possible which could result in flash flooding. Thunderstorms are also possible overnight with the potential for some damaging wind gusts with these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few severe storms are possible Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 19, 3:46 PM CDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Topeka KS 346 PM CDT TUE JUN 19 2018 KSZ035-192115- Dickinson- 346 PM CDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON COUNTY UNTIL 415 PM CDT... At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Abilene, moving northeast at 20 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Herington, Enterprise, Hope and Carlton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3879 9737 3892 9711 3867 9693 3863 9737 TIME...MOT...LOC 2046Z 232DEG 18KT 3880 9722 Cohen
Special weather statement, Jun 19, 4:21 PM CDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Topeka KS 421 PM CDT TUE JUN 19 2018 KSZ008-192145- Republic- 421 PM CDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY UNTIL 445 PM CDT... At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Jewell, moving northeast at 30 mph. This storm will enter Republic County around 440 PM CDT. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Courtland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for north central Kansas. LAT...LON 3993 9793 3997 9786 3969 9787 3966 9793 TIME...MOT...LOC 2120Z 227DEG 26KT 3972 9811 Cohen
Special weather statement, Jun 19, 4:46 PM CDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Topeka KS 446 PM CDT TUE JUN 19 2018 KSZ008-009-192215- Republic-Washington- 446 PM CDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 515 PM CDT... At 445 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Fairbury to 4 miles southeast of Gilead to 4 miles southeast of Hebron. Movement was southeast at 20 mph. This activity may spread southward into far north-central Kansas through 515 PM CDT. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Narka and Mahaska. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for north central Kansas. LAT...LON 4000 9704 3993 9707 3993 9762 4000 9763 TIME...MOT...LOC 2145Z 306DEG 15KT 4015 9714 4009 9737 4013 9751 Cohen
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:11 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 49 min |
| Jun 18, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 37 min |
| Jun 18, 9:24 PM CDT | Special Weather Statement | TOP | Republic | 51 min |
| Jun 18, 10:12 PM CDT | Special Weather Statement | TOP | Republic | 48 min |
| Jun 18, 10:57 PM CDT | Special Weather Statement | TOP | Republic | 33 min |
| Jun 18, 11:21 PM CDT | Special Weather Statement | TOP | Cloud | 54 min |
| Jun 18, 11:33 PM CDT | Special Weather Statement | TOP | Republic | 42 min |
| Jun 19, 6:47 AM CDT | Special Weather Statement | TOP | Washington | 28 min |
| Jun 19, 7:16 AM CDT | Special Weather Statement | TOP | Washington | 29 min |
| Jun 19, 7:48 AM CDT | Special Weather Statement | TOP | Washington | 27 min |
| Jun 19, 8:39 AM CDT | Special Weather Statement | TOP | Washington | 36 min |
| Jun 19, 3:46 PM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
| Jun 19, 4:21 PM CDT | Special Weather Statement | TOP | Republic | 24 min |
| Jun 19, 5:05 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.